North Carolina, 2018

Flash Flood and Damaging Winds in North Carolina, September 1, 2018

September 1, 2018 · NWS RAH · 5 events in 2 counties and zones

A strongly unstable air mass combined with an upper level disturbance to trigger numerous thunderstorms across the northern Piedmont, with a few reports of wind damage and one report of flash flooding. Storms produced a massive outflow boundary and excessive amounts of lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A strongly unstable air mass combined with an upper level disturbance to trigger numerous thunderstorms across the northern Piedmont, with a few reports of wind damage and one report of flash flooding. Storms produced a massive outflow boundary and excessive amounts of lightning. Storm coverage was more limited to the south and east in the Coastal Plain and southern Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 1, 2:00 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Sat Sep 1 2018

.SYNOPSIS...
Deep high pressure at the surface and aloft will remain over
the region through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Saturday...

Scattered slow-moving convection over the NE Piedmont has morphed
into a cluster of showers and storms generating locally heavy
rainfall. This activity developed along a subtle band of deeper
moisture that tracked slowly from E NC/E VA to the WNW earlier
today, feeding on the better low level lapse rates and MLCAPE (2000-
2500 J/kg) farther W over the Piedmont. With deep ridging over the
region resulting in weak flow at all levels, storms will continue to
meander and propagate along outflows through this evening, and this
makes trying to pinpoint pops quite a challenge. The 12z HREF mean
shows the general pattern better than the HRRR/RAP, with the NSSL
WRF the most representative member, and this takes the convection
area slowly eastward over the N/C Coastal Plain over the next few
hours. Will have the highest pops (numerous) over the N-central and
NE/E-central sections through early evening, and lower chance pops
elsewhere, with a slow tapering down of pops thereafter with loss of
heating. Deep layer shear is very low, however DCAPE farther east is
at or above 1000 J/kg, so some of these storms could produce strong
wind gusts as they pop up and down quickly. Pockets of flooding will
remain a threat through mid evening, given the slow storm motion and
elevated PW. While coverage will wane overnight, isolated convection
will remain possible as elevated CAPE persists. With air trending
calm and high dewpoints, patchy fog is likely late tonight,
especially if skies partially clear over areas where it rained. Lows
69-75 under partly to mostly cloudy skies. -GIH

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 300 PM Saturday...

Mid level ridging will strengthen over the region Sunday with
steadily rising heights. Models are depicting a minor dip in PW with
slightly drier air in the mid levels working onshore within broad
easterly flow aloft. A weak upper level jetlet from the NE currently
sitting along the NC/SC coast -- which may be partially responsible
for the convection over our area -- will weaken as the upper
inverted trough just to its ESE translates inland toward the
Appalachians. The continued very weak winds through the column, the
warming aloft, the subtle drying and loss of even minor kinematic
forcing should result in lower coverage of convection. Will top out
pops as isolated for now, although better chance pops may be needed
after we see what boundaries, if any, are left from today's
activity. Highs 89-94 and lows in the lower 70s. -GIH

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 225 PM Saturday...

High pressure at the surface and aloft continues to dominate the
long term forecast. This will lead to mostly instability driven
afternoon convection with very little flow through the column. PW
values will fluctuate between 1.5 and 2 inches each day with
convection focusing mainly on outflow boundaries left over from the
previous day. 500 mb highs in the upper 590s support afternoon highs
hovering near 90 degrees with overnight lows in the 70s. By the end
of the period, a cold front draped across the mid-Atlantic states
will try to drift southward towards the Carolinas. It won't make it
this far, but it will help to increase precipitation chances across
the area on Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 115 PM Saturday...

Patchy MVFR cigs this morning have lifted to VFR and dispersed in
the last couple of hours. VFR conditions will generally dominate
through this evening, although sub-VFR conditions and gusty/shifting
winds are expected in and near scattered convection this afternoon
through mid evening. This will mostly impact INT/GSO in the next
several hours, and RDU/RWI/FAY after 21z. Activity will begin to
decrease in coverage by mid to late evening. Coverage is expected to
be small after midnight, but non-zero, and terminals will have a
small chance of seeing a shower or two after 06z. Light winds and
high humidity will foster development of sub-VFR (likely IFR/LIFR)
stratus/fog late tonight, after 08z, mainly at FAY, with a lower but
non-zero risk elsewhere, although such an occurrence will depend on
where the rain falls and how much mid level cloudiness remains
overnight from today's convection, as a greater coverage of mid
clouds will cut down on fog/stratus formation. Improvement to MVFR
then VFR is expected areawide by 16z Sun.

Looking beyond 18z Sun, afternoon and evening shower/storm chances
will be lower than usual through the middle of next week as deep
high pressure aloft persists. Isolated areas of sub-VFR fog and
stratus are possible each morning, but should not be widespread.-GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS/GIH
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Sep 1, 3:45 AM EST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
445 AM EDT Sat Sep 1 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
445 AM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 1, 1:27 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
227 PM EDT SAT SEP 1 2018

NCZ007>010-024-025-011930-
Vance NC-Durham NC-Person NC-Warren NC-Granville NC-Orange NC-
227 PM EDT SAT SEP 1 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PERSON...
VANCE...WARREN...NORTHERN ORANGE...GRANVILLE AND NORTHERN DURHAM
COUNTIES UNTIL 330 PM EDT...

At 225 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms across the northern Piedmont. These storms were
nearly stationary.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Durham, Henderson, Oxford, Roxboro, Hillsborough, Creedmoor,
Warrenton, Butner, Norlina and Littleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3654 7790 3638 7791 3632 7799 3627 7831
      3618 7845 3618 7849 3611 7859 3607 7875
      3603 7882 3607 7914 3624 7926 3624 7915
      3654 7914
TIME...MOT...LOC 1825Z 208DEG 3KT 3642 7866

Ellis
Special weather statement, Sep 1, 2:02 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT SAT SEP 1 2018

NCZ008-009-025>027-041-012000-
Nash NC-Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-
302 PM EDT SAT SEP 1 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN VANCE...WEST CENTRAL NASH...SOUTHEASTERN GRANVILLE...
WAKE...SOUTHEASTERN DURHAM AND FRANKLIN COUNTIES UNTIL 400 PM EDT...

At 300 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms across northern Wake and Franklin Counties.
These storms were nearly stationary.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Raleigh, Durham, Louisburg, Wake Forest, Franklinton, Bunn, RDU
International and Morrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3603 7803 3572 7843 3575 7892 3604 7884
      3624 7836
TIME...MOT...LOC 1900Z 022DEG 4KT 3605 7870

Ellis
Special weather statement, Sep 1, 3:13 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
413 PM EDT SAT SEP 1 2018

NCZ008-009-025-026-041-012115-
Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-
413 PM EDT SAT SEP 1 2018

...SCATTERED STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT
LIGHTNING WILL AFFECT SOUTHWESTERN VANCE...SOUTHERN GRANVILLE...
WAKE...SOUTHEASTERN DURHAM AND WESTERN FRANKLIN COUNTIES UNTIL
515 PM EDT...

At 411 PM EDT, Doppler radar was tracking scattered thunderstorms
across the northern Triangle area that were moving south at 5 to 10
MPH. The Strongest storms were located near Louisburg, North
Raleigh, and Morrisville.

Wind gusts up to 40 mph will be possible with these storms. In
addition, deadly cloud to ground lightning will also be possible.

Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Louisburg, Wake Forest, Garner,
Franklinton, Kittrell and Rdu International.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

&&

LAT...LON 3614 7821 3592 7831 3571 7857 3576 7893
      3593 7889 3611 7875 3624 7861 3624 7833
TIME...MOT...LOC 2011Z 030DEG 2KT 3611 7835

BLAES
Special weather statement, Sep 1, 3:14 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
414 PM EDT SAT SEP 1 2018

NCZ022-012100-
Guilford NC-
414 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GUILFORD COUNTY UNTIL
500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, moving northeast at 5 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Greensboro, High Point, McLeansville, Summerfield, Stokesdale, Lake
Jeanette Marina, Monticello, Oak Hollow Marina, Lake Townsend Marina
and Lake Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7953 3618 7953 3598 8000 3615 8003
      3625 7991
TIME...MOT...LOC 2013Z 231DEG 6KT 3615 7984

77
Special weather statement, Sep 1, 3:36 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT SAT SEP 1 2018

NCZ011-012115-
Halifax NC-
436 PM EDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HALIFAX COUNTY
UNTIL 515 PM EDT...

At 435 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Halifax to 14 miles
southeast of Littleton. Movement was east at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Roanoke Rapids, Halifax, Enfield, Weldon and South Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3642 7759 3642 7755 3640 7754 3637 7755
      3635 7758 3634 7759 3631 7756 3631 7750
      3632 7747 3632 7744 3613 7756 3620 7789
      3643 7768 3643 7759
TIME...MOT...LOC 2035Z 271DEG 7KT 3637 7766 3624 7780

77

The radar

The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
September 1, 3:51 PM EST
Where
Guilford County, 0.65 mi SSE of Broadview to 0.63 mi SSW of Koontzville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.122, -79.774

Two trees were reported down near Yanceyville Street between Lee's Chapel Road and the railroad tracks.

Thunderstorm Wind, Guilford

When
September 1, 4:05 PM EST
Where
Guilford County, 1.49 mi NNE of Greensboro to 1.32 mi NNE of Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.090, -79.790

One tree was reported down on north Elm Street and Wendover Avenue.

Thunderstorm Wind, Alamance

When
September 1, 4:15 PM EST
Where
Alamance County, 1.27 mi NNW of Altamahaw
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.196, -79.511

One tree was reported down on Highway 87 near Ed Patterson Road.

Thunderstorm Wind, Alamance

When
September 1, 4:32 PM EST
Where
Alamance County, 2.2 mi SSE of Altamahaw
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.153, -79.480

One tree was reported down on Gerringer Mill Road.

Flash Flood, Guilford

When
September 1, 5:30 PM EST
Where
Guilford County, 1.32 mi S of Broadview to 1.08 mi SSE of Broadview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.111, -79.776

Yanceyville Street was closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800241, 800242, 800243, 800244, 800240.